• TCH - what to expect?

    Asked by HGWWW on Wednesday, October 24, 2012

    TCH - what to expect?

    Starting chemo tomorrow and very anxious. On a regimen of Taxotere, Carboplatin and Herceptin. Any advise, words of wisdom would be much appreciated.

    7 Answers from the Community

    7 answers
    • JudyS's Avatar

      I think the experience is different for everyone, but my experience with TCH was that I did feel very flu like (only with TC, not the H part), but no throwing up. I had sores in my mouth and inside my nose (definitely bloody nose time). I was very tired right after the neulasta shot. My sense of smell was affected and taste - very metallic flavor to everything. I also have neuropathy in my hands (my fault for not telling the oncologist sooner) this has lessened with time, but not gone completely away. I just kept reminding myself how this was a necessary. Best wishes, blessings and lots of hugs. Let us know how you are doing.

      almost 4 years ago
    • tnblondee's Avatar

      That's the exact treatment plan I had. The day of chemo is actually the easiest because they give you so much stuff to counteract the side effects i.e. anti-nausea, benadryl, etc...I did get mouth sores but ask the doc to prescribe you Miracle Mouthwash, it's awesome! Had diarrhea but over the counter Imodium took care of that. I did get nauseous but again they'll give you a prescription for it (take the meds as soon as you feel it coming on). You will be fatigued and you should listen to your body and rest, rest, rest. Let others help you, they feel helpless and it actually makes them feel better to be able to do something for you. I was very anxious too but after seeing how well I tolerated it, I drove myself after the 1st two treatments :-) Good luck, God speed, keep us posted!

      almost 4 years ago
    • leepenn's Avatar

      To prevent neuropathy, consider adding glutamine to your supplement list. You take about 10 g (tablespoon full) and swirl it in water and drink down. It doesn't have much taste... and helps with hydration too. Do this three times per day.

      I had taxol with carboplatin (plus abt888, an experimental drug), and I did glutamine with all 12 cycles. I had very very little neuropathy - just in the tipsies of my fingers. Glutamine has even been studied in some clinical trials, and the results were significant reduction in side effects - including mouth sores.

      So, consider asking your health care team about adding it to your daily routine... Start the day after chemo.. and do it for like 4 days or so... Repeat with each cycle.

      You can buy glutamine as a powder at health food stores and food coops. Whole foods, for example, carries rather big jars of it for around $25... And a jar will last you probably a solid eight or so cycles. Don't buy capsules - way way more expensive per gram.

      And good luck. I'm so sorry you have to do this.

      almost 4 years ago
    • Ydnar2xer's Avatar

      Hi HGWWW: I have been on the TCH regimen now for 6 weeks. I have 12 more weeks to go. My chemo schedule is TCH once a week, TH once each of two weeks, then back to the TCH again. So I've had the TCH routine 2x so far. I've found that it's the C that gives me the most trouble...I just want to sleep and feel generally puny 2-3 days afterwards! I haven't had any throwing up, but like tnblondee said, I have a prescription for nausea and whenever I get the least twinge of it, I take it & it goes away. Bloody nose is a problem, but so far, haven't had that metallic taste nor neuropathy. Beware of too many steroids...I was flying high for about 2-3 days each week after chemo, never being able to sleep, until I complained to my onc, who immediately cut my steroid dose IN HALF. I am much happier now--and sleeping ok. Good luck to you during your chemo journey. A lot of us here are thinking of you and hoping it's not going to be too bad for you. :-)

      almost 4 years ago
    • gogolf's Avatar

      Be sure to tell your Doctor about any side effects and there usually is a medicine to help with them. I tried several nausea meds before I found one that worked. I also used Biotene mouthrinse and did not get any sores. Do not take any supplements without asking your Doctor because some things interfere with the chemo drugs. I just bought some crackers with flax in them and found out we should not have flax.

      Like someone said be sure and ask for help, I had a hard time doing that but family and friends love being asked. I tried very hard to have a social life and I think it helped me to feel better and also helped my husband to think that I felt good. I just finished my second round and for the second time my hair is growing back but the drug did its job so it is worth everything you have to go through. `Take care and know that you have lots of prayers and good thoughts coming your way.

      almost 4 years ago
    • Myungclas' Avatar

      My advice...take the nausea medicine as prescribed. Do NOT wait until you "need" it. Gargle often with baking soda and saltwater solution. I kept it in water bottles around the house to remind me. I never got the sores. Ask the nurse to give you latex gloves and soak your fingertips in a bowl of ice during the treatment...only the taxotere portion. It'll minimize damage to nails. When your taste buds go kooky, find a way to ingest protein. It's what your body needs to make new white cells. Acidic things (BBQ sauce, ketchup, lemons, pickles) seem to neutralize the metallic taste and allow you to get meat down. Good luck!

      almost 4 years ago
    • Lindy's Avatar

      Girlfriend, been there done that. I was so scared the first time, told the oncologist that sending me out the back door with a toe tag would not be good for business. I took food, snacks, a book, my laptop (they had movies I could play), it took about four hours. I had plenty of anti allergic meds on board and so I ended up snuggled in a blanket snoozing. Each time my side effects differed, be sure you have all your support meds ready, informed as to how and when to take them, and get the magic mouthwash. I did develop some "minor" mouth sores so it was a real help. I found applesauce comforting, made sure I was well hydrated before each infusion. You will have ups and downs, but it wasn't as bad as I feared and we do it for life. I will be thinking of you and wishing you a fabulous response to your chemo. Lindy

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more paget disease of the nipple questions.  Also, don't forget to check out our Paget Disease of the Nipple page.